Georgia, 2018

Damaging Winds in Georgia, September 27, 2018

September 27, 2018 · NWS FFC · 8 events in 8 counties and zones

Thunderstorms ahead of a cold front produced scattered reports of damaging wind gusts from west central Georgia into northeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms ahead of a cold front produced scattered reports of damaging wind gusts from west central Georgia into northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 1:31 PM EST, 19 minutes earlier.

Area forecast discussion, Sep 27, 1:31 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 27 2018

.SHORT TERM /Tonight through Friday Night/...
Showers and tstorms will continue late this afternoon and into this
evening. WRF has a good handle on current area of convection and
have followed this pretty close for pops the rest of this afternoon
and evening.

Models showing the H5 short wave moving across north Georgia Friday
and this will push the cold front into central Georgia bringing
drying to north Georgia Friday afternoon and night. The front stalls
across central Georgia Friday afternoon/night as an H5 high
reasserts itself across the Gulf and southeast US. With the front
stalled across central Georgia, there will remain a chance of
showers/tstorms across central Georgia into Friday night.

17

.LONG TERM /Saturday through Thursday/...
Old boundary will remain across south/south central GA early in the
period as high pressure builds in from the north. At the beginning
of the period, the high center is located across the central Great
Lakes, but begins to move east during the weekend, and finally moves
offshore by late Sunday. As the high center moves into the Middle
Atlantic, a wedge will build down the spine of the Appalachians and
hold through the middle of next week. The airmass within the wedge
should be a bit drier, but outside of the wedge scattered convection
will be possible.

Temperatures will remain at or slightly above normal through the
period.

NListemaa

&&

.HYDROLOGY...
Rain continues over the Flash Flood Watch this afternoon, however it
is expected to exit the area this evening. Will therefore continue
the Flash Flood Watch and let it expire at 8 PM this evening.

&&

.AVIATION... 18Z Update... A mix of VFR/MVFR cigs through the
afternoon will become IFR all areas tonight. Cigs will rise
rapidly across ATL and AHN as drier air moves into those areas.
Cigs should remain at or below MVFR in CSG/MCN Friday morning.
Numerous to widespread showers/tstorms this afternoon will
decrease in coverage with north GA drying out late tonight as a
cold front moves into the state. Winds will remain southwest
through the forecast.

//ATL Confidence...18Z Update...
Medium on cigs through the forecast.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  83  65  85 /  50  30  10  20
Atlanta         69  82  67  84 /  70  20  10  20
Blairsville     63  77  58  79 /  80  20   5  20
Cartersville    67  81  63  84 /  70  20   5  20
Columbus        71  86  70  88 /  50  40  30  30
Gainesville     68  80  64  82 /  80  20  10  20
Macon           71  87  69  88 /  50  40  30  40
Rome            67  81  63  84 /  70  10   5  10
Peachtree City  68  83  66  85 /  70  30  10  20
Vidalia         72  90  72  89 /  40  40  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for the following
zones: Bartow...Catoosa...Chattooga...Dade...Fannin...Floyd...
Gilmer...Gordon...Murray...Pickens...Polk...Towns...Union...
Walker...Whitfield.

&&

SHORT TERM...17
LONG TERM....NListemaa
AVIATION...17
Hazardous weather outlook, Sep 27, 1:31 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 27 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
231 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...Flash Flood Watch In Effect Through This Evening For Portions
of North and Northwest Georgia...

Periods of showers and thunderstorms are expected across the
northwest portions of the area today. Up to 6 inches of rain have
fallen across this area over the last 3 days. With additional
totals of 1 to 2 inches expected, isolated instances of flash
flooding will be possible.

This activity will spread southward to affect the Atlanta metro
and Central Georgia with numerous storms. A few storms could be
strong with gusty winds, frequent lightning, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous showers and thunderstorms are
expected daily through Friday before drier air works into North
Georgia for the weekend. The focus will shift to Central Georgia
for Saturday and Sunday and a few strong storms will be possible
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Sep 27, 1:19 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
219 PM EDT THU SEP 27 2018

GAZ090-102-271900-
Chattahoochee GA-Stewart GA-
219 PM EDT THU SEP 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE AND
STEWART COUNTIES UNTIL 300 PM EDT...

At 219 PM EDT...a line of strong thunderstorms was along a line
extending from Omaha to Cotton Hill...and moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lumpkin, Cusseta, Richland, Charles, Christopher, Kimbrough,
Westville, Jamestown/south Fort Benning, Brooklyn, Renfroe, Manta,
Troutman, Omaha, Sanford, Louvale and Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3199 8507
      3209 8504 3213 8506 3218 8501 3220 8496
      3222 8498 3222 8493 3225 8492 3226 8489
      3231 8496 3232 8495 3232 8466 3223 8466
      3218 8463 3216 8465 3196 8464 3192 8466
TIME...MOT...LOC 1819Z 225DEG 30KT 3215 8504 3175 8496

WIND...40MPH
Special weather statement, Sep 27, 1:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT THU SEP 27 2018

GAZ066-067-078-089-271915-
Harris GA-Troup GA-Meriwether GA-Muscogee GA-
228 PM EDT THU SEP 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHERN TROUP...
SOUTHWESTERN MERIWETHER AND MUSCOGEE COUNTIES UNTIL 315 PM EDT...

At 227 PM EDT...a line of strong thunderstorms was along a line
extending from near Cusseta to near Parkmanville...and moving
northeast at 30 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, LaGrange, Hamilton, West Point, Pine Mountain, Waverly
Hall, Bibb City, Upatoi, Ellerslie, Laurel Hills, F.d. Roosevelt
State Park, Green Island Hills, Mountville, Cannonville, Vista
Terrace, Cataula, Columbus Metropolitan Airport, Rose Hill, Stovall
and Mountain Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8487 3283 8472 3251 8472 3248 8474
      3244 8498 3246 8500 3252 8501 3258 8507
      3263 8508 3264 8511 3266 8509 3269 8512
      3274 8511 3276 8514 3278 8512 3281 8517
      3285 8515 3286 8519 3298 8521
TIME...MOT...LOC 1827Z 243DEG 26KT 3276 8526 3239 8527

HAIL...0.25IN
WIND...50MPH

The radar

The Maxwell AFB radar (KMXX), 74 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
September 27, 1:50 PM EST to 2:10 PM EST
Where
Harris County, 1.35 mi WNW of Clines Crossroads to 2.19 mi ENE of Cataula
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.740, -85.040

The Harris County Emergency Manager reported e few trees blown down from west of Hamilton, east through Hamilton and Cataula. One tree fell onto a truck on Highway 103 west of Hamilton, no injuries were reported.

Thunderstorm Wind, Troup

When
September 27, 2:00 PM EST to 2:15 PM EST
Where
Troup County, 1.02 mi SSW of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.117, -85.088

The Georgia Department of Transportation reported a tree blown down at Mooty Bridge Road and Poole Road.

Thunderstorm Wind, Henry

When
September 27, 3:20 PM EST to 3:30 PM EST
Where
Henry County, 1.8 mi NNE of Mc Donough
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.474, -84.138

The Georgia Department of Transportation reported trees and power lines blown down on Highway 155 at Turner Church Road.

Thunderstorm Wind, Rockdale

When
September 27, 3:45 PM EST to 4:05 PM EST
Where
Rockdale County, 2.97 mi S of Milstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
33.637, -83.980

An off-duty National Weather Service employee reported multiple trees blown down along I-20 near Salem Road.

Thunderstorm Wind, Walton

When
September 27, 4:02 PM EST to 4:30 PM EST
Where
Walton County, 0.01 mi S of Jersey to 2.06 mi ESE of Bradley
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
33.720, -83.800

The Walton County 911 center reported numerous trees and power lines blown down across the county from Jersey to Monroe and Social Circle to Mt. Vernon.

Thunderstorm Wind, Morgan

When
September 27, 4:15 PM EST to 4:35 PM EST
Where
Morgan County, 0.14 mi SSE of Fairplay to 1.76 mi SW of Rehobeth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.678, -83.579

Trees were reported blown down in the northern portion of the county, including a large maple tree in Bostwick.

Thunderstorm Wind, Clarke

When
September 27, 4:40 PM EST to 5:05 PM EST
Where
Clarke County, 3.2 mi WNW of Princeton to 3.22 mi SSE of (Ahn)athens Muni Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
33.940, -83.451

The Clarke County 911 center reported multiple trees blown down across the county, especially across the south and west.

Thunderstorm Wind, Madison

When
September 27, 5:05 PM EST to 5:25 PM EST
Where
Madison County, 0.65 mi NNE of Cedar Grove to 0.56 mi SSW of Carlton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.139, -83.148

The Madison County 911 center reported a few trees blow down from east of Danielsville to Carlton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777975, 777976, 777977, 777978, 777979, 777980, 777981, 777982.